Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
Posting here really helped last time so I thought I'd ask another question here.
I am in a bit of a dilemma at the moment. A couple of weeks ago I overdosed on Zoloft and ever since I have been experiencing hallucinations. They have got a lot less vivid and frequent, but I still get them every few days. They are usually patterns, but in the dark if I look at something for example a photograph, it forms in to a scary image and it really freaks me out. I did used to have hallucinations as a child but they went away. It is only since the overdose that I have been experiencing them again.
I do see a psychiatrist for depression but I don't feel I can tell her about what's been going on as she'll find out I overdosed. I am currently not on any medication or anything, and I thought the overdose would've been out of my system by now so I'm quite unsure as to why I am still experiencing hallucinations. Has it damaged my brain or eye sight or something?
I am quite concerned that you took an overdose and don't feel that you can talk about it with your psychiatrist. Not being able to talk about something that important means that she is not going to be able to give you the best advice and treatment. I know nothing about you or about her, but I wonder if there is something about the relationship with her that is not working?
I did an extensive search and could find no reports of significant long term damage to the brain or the eye from sertraline, or other serotonin reuptake inhibitors, overdose. I doubt that there has been any damage (in the sense that there is a permanent loss of function or destruction of cells).
Also, what you are experiencing is not (I think) what we call a hallucination, but rather an illusion. An illusion is a distorted (often extremely distorted) representation of something that you are looking at. A hallucination is an image that is not at all related to something in your visual field. Illusions are generally less serious, and can occur in a number of states where you are agitated or confused.
Having said that, sertraline does inhibit both serotonin as well as dopamine, and it is possible that your overdose triggered a brain reaction. You mentioned having this experience in the past. Perhaps there is some tendency to have this experience that was triggered again by the sertraline.
Another possibility is that the stress of whatever it was that led you to overdose, or of overdosing, may have been a trigger.
In any event, the question is what to do now. I would first consider how disturbing and disruptive these symptoms are. If they are minor then you might be more inclined to wait and see.
I would also wonder if they are getting better, staying the same, or getting worse. If they are staying the same or getting worse at two weeks I would be inclined to do something.
But what to do? The trouble is that the thing to do is to talk to your psychiatrist. You need someone to assess the rest of your brain function. You may benefit from a brief course of a medication to suppress these symptoms (I don't think that you will need to take anything longer than a couple of weeks). But you said you feel you can't talk to your psychiatrist. Hence my comment at the beginning of this post. You need to figure out how you can have a relationship with a psychiatrist where you can discuss this kind of thing. Whether that means talking to your current psychiatrist, or looking for another psychiatrist, I have no way of knowing. Although perhaps you might try the first and then if that doesn't work go with the second.
The hallucinations are getting better and less frequent which is good. I don't really feel comfortable talking with anyone in real life about my problems. I have seen three different psychiatrists in the past and didn't feel comfortable talking to any of them - the one I see now is probably the person I feel most comfortable with. Plus, my psychiatrist thought I was getting better and didn't feel the need to have such frequent appointments and to bring up that I took an overdose would mean that my progress, in her eyes, has plummeted. I suppose that is my main reason for not telling her.
I suppose my main concern now is going back on the medication and taking it regularly. I have a tendency to overdose impulsively which worries me, but also after the overdose I am worried that if I start taking antidepressants again it might trigger some of the reactions I spoke about in my earlier post. Do you think that is possible or should I not worry?
I think that doctors would prefer that we be honest with them. In protecting doctors from disappointments, etc in us all we do is hurt ourselves more.
In my country, NZ, we have the option of having our medication controlled. I expect this happens in most other countries as well. If you feel unsafe around medication then having it controlled or supplied in smaller numbers could be helpful.
The images could be due to anxiety. I think that there is every possibility that these could reappear.
Your doctor might be able to educate you about the medication and what to expect, etc and may even be able to prescribe something else to help with the anxiety about restarting the meds.
The best option would be to discuss this with your doctor.
The hallucinations haven't gone away and I have been having tactile and audio hallucinations too. I have found they are related to anxiety like you said. I'll hear/see/feel something, get anxious and paranoid, then I'll think I hear/see/feel something else when really I haven't if that makes sense.
I think I should tell my counsellor next week. You never know, she could say its fine as they're not interfering with my normal everyday life!
Still sounds like something that is affecting you and needs to be addressed.
I took a significant overdose of largely prozac. I thought that I must have done a lot of permanent damage due to my symptoms. In hindsight I can see that they were related to extreme anxiety.
They get better over time. In my experience it helped to work on the anxiety. Anxiety can be a viciuos cycle.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.